Cholesterol-lowering drugs — statins — may increase risk of diabetes and cognitive problems, says FDA

Some cholesterol-lowering drugs, or statins, received updated labels today from the U.S. Food and Drug Administration.

According to an FDA press release,

important safety changes to the labeling for some widely used cholesterol-lowering drugs known as statins are being announced today.

These products, when used with diet and exercise, help to lower a person’s “bad” cholesterol (low-density lipoprotein cholesterol). The products include: Lipitor (atorvastatin), Lescol (fluvastatin), Mevacor (lovastatin), Altoprev (lovastatin extended-release), Livalo (pitavastatin), Pravachol (pravastatin), Crestor (rosuvastatin), and Zocor (simvastatin). Combination products include: Advicor (lovastatin/niacin extended-release), Simcor (simvastatin/niacin extended-release), and Vytorin (simvastatin/ezetimibe).

One statin drug, Baycol, was recalled several years ago after causing muscle and kidney problems in some patients.

“We want health care professionals and patients to have the most current information on the risks of statins, but also to assure them that these medications continue to provide an important health benefit of lowering cholesterol,” said Mary Parks, M.D., director for the Division of Metabolism and Endocrinology Products in the Office of Drug Evaluation II in FDA’s Center for Drug Evaluation and Research.

The changes to the statin labels are:

The drug labels have been revised to remove the need for routine periodic monitoring of liver enzymes in patients taking statins. FDA now recommends that liver enzyme tests should be performed before starting statin therapy, and as clinically indicated thereafter. FDA has concluded that serious liver injury with statins is rare and unpredictable in individual patients, and that routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing this rare side effect. Patients should notify their health care professional immediately if they have the following symptoms of liver problems: unusual fatigue or weakness; loss of appetite; upper belly pain; dark-colored urine; yellowing of the skin or the whites of the eyes.

Certain cognitive (brain-related) effects have been reported with statin use. Statin labels will now include information about some patients experiencing memory loss and confusion. These reports generally have not been serious and the patients’ symptoms were reversed by stopping the statin. However, patients should still alert their health care professional if these symptoms occur.

Increases in blood sugar levels (hyperglycemia) have been reported with statin use. The FDA is also aware of studies showing that patients being treated with statins may have a small increased risk of increased blood sugar levels and of being diagnosed with type 2 diabetes mellitus. The labels will now warn healthcare professionals and patients of this potential risk.

Health care professionals should take note of the new recommendations in the lovastatin label. Some medicines may interact with lovastatin, increasing the risk for muscle injury (myopathy/rhabdomyolysis). For example, certain medicines should never be taken (are contraindicated) with Mevacor (lovastatin) including drugs used to treat HIV (protease inhibitors) and drugs used to treat certain bacterial and fungal infections.

Reporting side effects to the FDA is important. Health care professionals and patients should report any side effects associated with statin use to the FDA MedWatch program.

Changes to drug labels are not uncommon after the FDA approves a prescription drug for sale to the public. Pre-approval drug trials are run by the drug manufacturers, and the trials often involve only a few thousand participants. Once a drug is approved, it is often sold to millions of consumers, and side effects may then become obvious.

The FDA admits that it depends on reports of drug side-effects to make changes to drug labels, or to recall drugs. But the FDA also admits

that it receives reports of less than 1% of all drug side-effects. One reason for the small number of reports

is that doctors and medical staff are not required by the FDA to report side effects. In our opinion at ConsumerNews.com, the law should be changed to require mandatory reporting of side-effects by doctors.

Another reason that reporting is so low is that many people assume doctors report drug side effects, and the FDA has done little to educate the public that this is not true. Instead of running public service ads asking the public to report drug side effects, the FDA rarely publicizes its need for reports of drug side effects, and has a relatively complicated procedure for individuals who want to report such problems. For example, in its online form for reporting adverse drug events, the first question to be answered is labelled “Patient Identifier.” There is no information explaining what this means. Is it the patient’s name? Is it the patient’s Social Security number? The form is definitely not “consumer-friendly.”

If you want to use the FDA’s online system to report an adverse drug event, you can

do so using the Medwatch Voluntary Reporting Form.

Be Sociable, Share!